More men are turning not to illegal anabolic steroids but to legal appearance- and performance-enhancing drugs, ones that pose a health threat all their own.
Excessive use of over-the-counter workout supplements is an emerging eating disorder among men, according to a new study.
More men are turning not to illegal anabolic steroids but to legal appearance- and performance-enhancing drugs. Unlike their more widely researched illicit counterparts, these products (eg, protein powders and bars, creatine, and glutamine) are “widely available in grocery stores, nutritional food outlets, and college book stores and are marketed specifically toward men hoping to achieve an ideal ratio of fat to muscle,” reported lead author Richard Achiro, PhD, California School of Professional Psychology at Alliant International University, Los Angeles, at the American Psychological Association’s 123rd Annual Convention in Toronto.
These products have become “an almost ubiquitous fixture in the pantries of young men across the country,” Dr Achiro said. “The marketing efforts, which are tailored to addressing underlying insecurities associated with masculinity, position these products perfectly as a ‘solution’ by which to fill a void felt by so many men in our culture.”
Dr Achiro and colleagues set out to investigate this under-researched body change strategy used by men seeking to obtain a lean/muscular ideal.
They collected information from 195 adult men who had consumed some type of legal appearance- and performance-enhancing drug within 30 days and had worked out at least 2 times per week to improve their fitness or appearance.
The researchers also developed a scale to determine excessive, risky legal use of these products. The scale was found to correlate significantly with well-established diagnostic indicators of an eating disorder, such as eating concern and restrictive eating.
Participants completed an online survey that asked questions about supplement use, self-esteem, body image, eating habits, gender role conflicts, and a variety of other subjects.
More than 40% of the men indicated that their use of supplements had increased over time and 22% indicated that they replaced regular meals with dietary supplements not intended to be meal replacements.
Most alarming, said Dr Achiro, was that 29% said they were concerned about their own use of supplements.
Also, 8% of the men indicated that their physician had told them to cut back on or stop using supplements because of actual or potential adverse health effects and 3% had been hospitalized for kidney or liver problems that were related to the use of supplements.
Cultural standards of attractiveness, self-esteem, gender role conflict, and body dissatisfaction play significant roles in determining risky body change behaviors, Dr Achiro suggested.
“Overall, the current findings suggest that excessive legal appearance- and performance-enhancing drug use may represent a variant of disordered eating that threatens the health of gym-active men,” he said.
The clinical implications of the findings include the importance of helping patients who are struggling with excessive legal appearance- and performance-enhancing drug use “to develop insight regarding psychological factors other than body dissatisfaction that may contribute to over-reliance on these supplements (for example, gender-based conflicts, core beliefs about being unworthy or fundamentally unattractive),” Dr Achiro reported.
He concluded, “As legal supplements become increasingly prevalent around the globe, it is all the more important to assess and treat the psychological causes and effects of excessive use of these drugs and supplements.”